Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email firstname.lastname@example.org or email@example.com.
I am a transwoman, and the treatment hub doctor said that for my ARV to work, I should already stop taking hormone replacement therapy (HRT). I hate for my male physical characteristics to surface again, and so I do not want to stop taking HRT. But I don’t want to die either, so I don’t want to stop taking my ARVs. I am in a bind here. I need help. What do I do?
An HIV-positive transwoman taking hormones (in particular estrogen) needs to be closely monitored if ever she decides to continue to take hormones while on anti-retroviral treatment (ART). The reason for this is because of the need to tailor-fit the treatment according to individual needs – i.e. some antiretroviral medicines (ARVs) increase estrogen levels in the body and others decrease them, so your HIV doctor needs to ascertain what will work for you.
For instance, a transwoman may need to increase her intake of hormones (estrogen) to get the desired female characteristics, even while taking ARVs at the same time. The intake of hormones – in particular estrogen – most especially at high doses is noted to be associated with strokes. We all know that strokes are oftentimes seen among elderly patients; patients who are in prolonged bed rest due to chronic illnesses, or patients taking drugs that cause blood to be more viscous (thicker). Initial signs of stroke could be very obvious, like slurring of speech, weakness of one side of the face and/or upper or lower or lower limbs. It could go even very subtle, such as with memory lapses, inability to say the exact word, or transient loss of consciousness. And these are diagnosed and monitored closely so that immediate/early treatment can be undertaken.
As such, it is important that close monitoring is done through observation/assessment along with laboratory tests. Other clients need emergency hospital care so as to avoid further complications.
Now what makes it challenging, to begin with, there is no therapy approved by the US Food and Drug Administration (FDA) for transgender people to ease their chosen transition. Instead, hormones approved for other conditions are prescribed to them “off-label”.
“Off-label” usage means accessing medication that has been shown to have benefit for a condition and it is prescribed even though it hasn’t been researched and approved for that condition. Male and female hormones are prescribed in transgender therapy because they have been shown to help transpeople in their transition to become more masculine or more feminine.
With limited research available on hand, the medical protocols (or standards) that exist for transgender hormonal therapy are those that health care workers specializing in this therapy have pulled together based on their experiences.
Furthermore, response to therapy depends on age, genetics, and other individualized factors, making hormonal therapy a matter in need of extensive laboratory monitoring.
Now in this case, as mentioned, HIV-positive ARV-eligible transwoman could need higher estrogen dosages while on antiretroviral drug treatment in order to gain the estrogen effects (feminine characteristics). The medical doctor crucially needs to discuss drug-to-drug interaction, and drug side effects with their HIV clients so that he/she would know the risks versus the benefits. Simply, your treatment will be tailored so your ART will go hand-in-hand with your hormone treatment.
I cannot blame the treatment hub doctor. He/she just wants the HIV drug to work for his/her HIV client.
But at the end of the day, it is the client who will make the informed decision after weighing all considerations.
(SOME) ADDITIONAL READINGS: